Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and there’s ringing in your ears. This is weird because they weren’t doing that last night. So you start thinking about possible causes: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been listening to your music at an excessive volume (it’s all been very moderate of late). But your head was aching yesterday, and you did take some aspirin before bed.

Might it be the aspirin?

You’re thinking to yourself “maybe it’s the aspirin”. And you remember, somewhere in the deeper recesses of your mind, hearing that certain medications were connected to reports of tinnitus. Is one of those medications aspirin? And does that mean you should quit taking aspirin?

Tinnitus And Medication – What’s The Connection?

Tinnitus is one of those disorders that has long been reported to be linked to many different medications. But those rumors aren’t exactly what you’d call well-founded.

Tinnitus is commonly viewed as a side effect of a diverse swath of medications. The truth is that there are a few kinds of medications that can cause tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this super-common side effect? Well, there are a couple of theories:

  • Tinnitus is a relatively common condition. Persistent tinnitus is an issue for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals deal with tinnitus symptoms. Enough individuals will start using medicine around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
  • Many medicines can influence your blood pressure, which also can affect tinnitus.
  • Starting a new medicine can be stressful. Or more frequently, it’s the root condition that you’re taking the medication to manage that brings about stress. And stress is commonly linked to tinnitus. So in this case, the tinnitus symptoms aren’t being produced by the medicine. It’s the stress of the whole experience, though the misunderstanding between the two is somewhat understandable.

What Medicines Are Linked to Tinnitus

There are a few medicines that do have a well-established (that is, scientifically established) cause-and-effect connection with tinnitus.

Strong Antibiotics And The Tinnitus Link

There are some antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are normally saved for specific instances. High doses are known to result in damage to the ears (including creating tinnitus symptoms), so such dosages are normally avoided.

Medicines For High Blood Pressure

When you suffer from high blood pressure (or hypertension, as the more medically inclined might call it), your doctor may prescribe a diuretic. Some diuretics are known to trigger tinnitus-like symptoms, but usually at considerably higher doses than you might normally come across.

Aspirin Can Trigger Ringing in Your Ears

And, yes, the aspirin might have been what triggered your tinnitus. But the thing is: Dosage is again very important. Generally speaking, tinnitus starts at extremely high dosages of aspirin. The doses you take for a headache or to ward off heart disease aren’t normally large enough to trigger tinnitus. The good news is, in most situations, when you stop using the large dosages of aspirin, the tinnitus symptoms will dissipate.

Check With Your Doctor

There are a few other medications that might be capable of triggering tinnitus. And there are also some unusual medication combinations and interactions that might generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best strategy.

That said, if you begin to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medication, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.